Jump to content
CrazyBoards.org

Recommended Posts

It's almost 5am and I've been awake since 11pm (I got about 1.5 hours of sleep before that).  I can't think of anything I've done wrong as far as sleep hygiene.  I checked my med box to make sure I'd taken evening meds (I had) and that I hadn't accidentally put one pill in the evening that would keep me up (I hadn't for any other day, so presumably I didn't for tonight).

What's weird though and that I need some insight on is that three times now I've almost fallen asleep and then I've sprung myself awake in almost an anxiety attack/panic attack kind of feeling and mode.  It goes away rather quickly (a handful of minutes), but then I'll be awake and have to start all over again on trying to get tired. 

Anyone have any clue what's happening?  I had a time when I was 14-15 when I was terrified that I was going to die if I tried to go to sleep and I'd be in my room with one of my parents watching me to see if I'd fall asleep.  I wasn't getting any mental health treatment at the time (they didn't necessarily see it as a problem, just as an annoyance).  But I'm wondering if it's something similar.

Share this post


Link to post
Share on other sites
4 hours ago, dancesintherain said:

  Anyone have any clue what's happening?  

The technical term  for what's happening is "Nocturnal Panic Attack"...

 https://www.mayoclinic.org/diseases-conditions/panic-attacks/expert-answers/panic-attacks/faq-20057984

When do you you normally take your Ativan?...........Taking it right before bedtime might help?

IMO, the best thing to do is let your pdoc know about this, and see what the doc suggests.

Edited by CrazyRedhead

Share this post


Link to post
Share on other sites
35 minutes ago, CrazyRedhead said:

The technical term  for what's happening is "Nocturnal Panic Attack"...

 https://www.mayoclinic.org/diseases-conditions/panic-attacks/expert-answers/panic-attacks/faq-20057984

When do you you normally take your Ativan?...........Taking it right before bedtime might help?

IMO, the best thing to do is let your pdoc know about this, and see what the doc suggests.

I would think "Nocturnal Panic Attack" would be covered by a sleep/neurologist doctor.  Are you due for a sleep study?  There are medications for this that will help with your sleep. You can't go on this way with disruptive sleep as that induces mood issues.  I would urge you to see a sleep doc and get a study done, let them watch your brain patterns while this goes on. 

Also, one other consideration is that your pulse oxygen may decrease as you begin to go to sleep which would be caught in a sleep study.  I don't know if I asked you this or not, but do you have Sleep Apnea.  I ask because how you describe your body's natural awakening just as you are going off to sleep sounds like what I went thru until I was put on my CPAP.  My sudden arousal was due to my pulse oxygen suddenly dropping when I started the sleep pattern. 

One more thought is that Lamictal can be stimulating, what time of day do you take that?  The mean-half life is 29 hours, so wondering about asking your prescribing doctor if you can take this drug every other day. 

Share this post


Link to post
Share on other sites

Thanks @CrazyRedhead and @Dewey.  I didn't realize this would have a name (though it makes sense that it does).  I take the ativan at night, but at the same time as my other medication, so there's usually a gap in time between when I take it and when I'm trying to fall asleep.  I can try to change that.  that said, last night I tried an extra 100mg of seroquel, 1mg of ativan, and 50mg of benadryl and didn't get anywhere.

I'm not due for a sleep study--I had one about three years ago and it confirmed that I don't have sleep apnea or any other sleep-related disorders.  I ended up with an ideopathic hypersomnia diagnosis, but I'm not sure that's appropriate anymore.  I also couldn't really fall asleep in the sleep lab, so it was hard to gather data--I had to use an actwatch after the study to see if it registered the degree of wakefulness that I was seeing in the lab (and it didn't).

The irony is that my sleep has been much better ever since we changed the dose to morning only.  I've slept reasonably well for about a week.  I meet with my pdoc mid-November.  Assuming this doesn't happen again (or a few times), I'll probably wait to talk with her about it. 

 

Sorry, not meaning to sound dismissive of the suggestions.  Hopefully it doesn't read that way. 

Edited by dancesintherain
  • Like 1

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now


×